Nearly 40 lots of popular thyroid hormone replacement medication, levothyroxine/liothyronine, were recently recalled due to concerns over contamination.
Levothyroxine/liothyronine is a combination medicine containing levothyroxine (T4) and liothyronine (T3), both synthetic forms of thyroid hormones the body normally makes. The drug is used to improve the symptoms of hypothyroidism like slow speech, lack of energy, weight gain, hair loss and dry skin. Here’s what you need to know about the recall.
Why were levothyroxine/liothyronine products recalled?
Westminster Pharmaceuticals has voluntarily recalled multiple lots of levothyroxine/liothyronine due to concerns that the medication could contain impurities. While there have been no adverse events reported, both Westminster and the Food and Drug Administration (FDA) believe that these thyroid hormone medications were not manufactured safely.
Keep in mind that not all levothyroxine/liothyronine products have been recalled—only 38 specific lots manufactured by Westminster Pharmaceuticals. Their related NDC codes (product identification codes) are listed below.
Which products were recalled?
This recall will affect the following products:
- Drug: levothyroxine / liothyronine
- Manufacturer: Westminster Pharmaceuticals, LLC
- NDCs: 69367-159-04, 69367-155-04, 69367-156-04, 69367-157-04, 69367-158-04
Read here for a comprehensive list of affected lots.
What do I do if I think I have a recalled product?
Levothyroxine/liothyronine is used to treat serious medical conditions, so do not stop taking your medication before you have a suitable replacement. Contact your doctor if you believe you have a recalled product. They’ll work with your pharmacist to get you a prescription for a levothyroxine/liothyronine product that has not been affected by the recall.
Westminster Pharmaceuticals has notified its distributors and customers to discontinue distribution and arrange for the return of the affected products. For any questions about the recall, contact Westminster’s Regulatory Affairs department at 888-354-9939, or by email at firstname.lastname@example.org.
Be sure to always inspect your medications, including all parts of the packaging and devices. If you ever notice your medication doesn’t look or smell right, contact the manufacturer or ask your pharmacist for more information. Any adverse reactions or quality problems can also be reported to the FDA’s MedWatch Reporting Program as they can conduct further investigations.